Caregivers Community
I am intrigued about my sons condition and treatment.
About This Community:

This patient support community is for discussions relating to caregiver issues, advocacy, anger, anxiety, assistive technology, behavior problems, cancer, community care, day care, dementia, depression, end of life issues, feeling overwhelmed, friends and family, grief, guilt, health surrogacy, isolation, legal issues, long term planning, nutrition, stress, transportation, vacations, and your health.

Font Size:
A
A
A
Background:
Blank
Blank
Blank
Blank Blank

I am intrigued about my sons condition and treatment.

About four years ago while hospitalized for a psych evaluation after he had went to the ER for alcohol poisoning the doctor their diagnosed him with schizoaffective disorder. He was prescribed Haloperidol but he never took it and ended up in jail two months later after crashing his car into a persons fence. He lost his job and began drifting around the streets living in dope houses as he later told me before me and my husband finally got him into outpatient commitment. Now they have him on his medication in a time released 2 week form but he complains that the drugs are damaging his brain and making him feel like hes being tortured and he continues to claim that he doesn't have any illness at all. Our doctor told us that the side effects of the medication can cause anxiety so he prescribed restoril, cogentin, elavil and lamictal to go with it and claims his inability to understand his illness is something called anosognosia or however its spelt. The medication seems to be working fine except that he's basically a zombie. It's like he's not my son anymore and I asked the doctor if he could lower the dosages or try some other medications but the doctor claims that he would just stop taking them again if he were able.

Are these pills just knocking his brain out or are they treating a medical disease?

Related Discussions
2 Comments Post a Comment
Blank
Avatar_f_tn
Devin, i know you are having a hard time, dealing with your sons condition, and i do feel for you, but you have posted this in the wrong column. go to the anxiety column, and post this to J.S. Geare,and if you want others to help you with this put to J.S Geare And all in column, i think he will put you in the right direction, also i have read in B.P D column. also abuse about these meds but i am sure. I think the best bet would be anxiety to J.S. gear and all in columns he is a very educated person and helps the med help group  i wish you the best   jo
Blank
Avatar_n_tn
My question had absolutely nothing to do with anxiety.

1: He was diagnosed schizoaffective,

yet;

2: We had to have him put on outpatient commitment, and are now his caregiverrs

but;

3: His medication has made him a zombie


...

So I asked, as a caregiver

1: Are these pills supposed to work like that

and;

2: Should I even have to be a caregiver, aren't these pills supposed to help schizophrenics go back to work and live on their own?
Blank
Avatar_f_tn
Hi Devin,
The reason that i suggested, another column is. that mostly the elderly post on this about problems with taking care of their Elderl parents, and you Post will not get read,
I realize you did not mention Anxiety.
There are a lot of people that are schizo, in the other columns.
I have worked with gen, State Mental  people for 40 year, and am not a therapist or nurse, I have seen many people as you describe, and certain  meds can do it.
If your son can function on his own, no you do not have to be a caregiver, but if he cant, he needs someone ,and as i have not taken these meds i can not say what they will do, because each person, is different, also you mentioned Alsohol poisioing not sure if you are saying that he was drinking or just what?
I have seen many many people that have had  mental problem, they can take meds and, get on with their lives and live by themselves some can not function on their own,I guess, only the Dr, can ans this,but there are all different kinds of meds out there, that can help. like i said you will get more answers on another column, as this is for caregivers, mostly for the elderly . If you dont want to post in another column, you will just have to tell the dr, how the meds make your son feel I do know Anxiety, Depression, and drinking, also many other issues leads to a mental problem, but thet can be helped maybe another Dr might help / I wish you lots of luck wish that i could be of more help     jo
Blank
Avatar_f_tn
This may sound unreal but I want to share this with you, I was misdiagnosed as schizophrenia 16 yr ago now I find out that I was having hypnagogic hallutionations with sleep paralysis and other sleep related problems, If someone don't get enough sleep they can also have auditory hallutionations along with being scared to sleep etc. the meds for schiz works because it helps me go into a deeper sleep. I would have a sleep study done. Also a good web-site if your son does have schiz is www.****.com it will let you know of many alternative treatments that your son can use WITH his meds. sincerely huneybee41
Blank
Avatar_f_tn
The meds are supposed to help but sometimes they don't do a real good job at it Clozapine is the best, However, the side effects can be dangerous but most people do not suffer the side effects and the patient is monitored closely with blood test CBC's weekly at first then biweekly then monthly and monthly as long as the person is on the meds. This may be something you would like to check out Sincerely huneybee41
Blank
Avatar_n_tn
We tried straying as much as I could from the CCHR's advice, (they are scientology), ...

But we're stuck.

He cant work, he cant function, he can hardly even feed himself and he complains all day long about his eye hurting now, and his lip twitches.

I don't need the CCHR to come to the conclusion that these drugs are only damaging his brain.

huneybee, the link for your alternatives didn't appear.
Blank
Avatar_n_tn
For crying out loud, he almost looks like a bug that had been hit with bug spray...

I need to know, but not from here... Were those scientology wackos right about these things?
Blank
Avatar_f_tn
I feel so sorry for you and your son, i am sorry, that he is like he is but-remember that when you treat a medical problem, it is a physical problem, not a mental one..
Your post did suggest a-mental problem  and that is where the psychiatrists, and psychologigts come in, I am also sorry you feel this way. I am quite  sure the psychiatrist did all they could for your son, and i know it is hard to accept as i lost a daughter   at the end of your first post you said, ( ARE THESE MEDS KNOCKING HIS BRAINS OUT OR TREATING A MEDICAL DISEASE  Your son had  a mental problem, not medical      but I really do not approve about the CCHR  Or the Scientology bit because they are almost a hate group as i understand, and do not like the psychiatrists,, or psychologists, and i as a mental worker, and also gen hosp worker have seen many people helped,, and so i do wish you well, and please accept my sympathy for you, and your son, as i know what you are dealing with  good luck  jo
Blank
Avatar_f_tn
im sorry i dont have any advice for you but your story touched me, i cant believe the hell you are going through. my daughter is in a psych young persons unit at the mo and im finding that tough enough.i just wanted to wish you well, i wish i could do more,you take care, louise
Blank
Avatar_f_tn
I do hope that your daughter will get better soon, plese let me know if i can help, as i do know what you are going through, if you like you can po me in private  lots of luck  jo
Blank
585414_tn?1288944902
Actually typical antipsychotics are quite capable of causing a physical disorder caused tardive dyskanesia that is permanent and damaging and at its worse as in me similar to Parkinson's. The newer, atypical antipsychotics are much less likely to cause it and you should speak to a psychiatrist about having him transferred to Abilify which is the least likely to cause that and the "zombie like" effect you described as well as the temporary movement disorders such as akathesia (though its still a risk, the only medication that can't cause tardive is Clozaril which has its own hazards or the experimental Phase II glutamate inhibitors in study lik glycine which I'm on which will replace all treatments eventually as FDA studies pan out). Psychiatric treatment in prison is terrible. He needs a case manager, a social worker and a therapist in addition to a quality psychiatrist.
Blank
Post a Comment
To
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
Caregivers Community Resources
RSS Expert Activity
242532_tn?1269553979
Blank
Emotional Eating Control: How to St...
Aug 28 by Roger Gould, M.D.Blank
233488_tn?1310696703
Blank
New Cannabis Article from NORTH Mag...
Jul 20 by John C Hagan III, MD, FACS, FAAOBlank
242532_tn?1269553979
Blank
3 Reasons Why You are Still Binge E...
Jul 14 by Roger Gould, M.D.Blank
Top Senior Health Answerers
144586_tn?1284669764
Blank
caregiver222
212161_tn?1391090750
Blank
heartfluttersflyawayplz
hoschton, GA